|New Therapy Combination
Jul 5, 2012
I'll try to be concise. I have been HIV+ for more than 25 years.Age 56.On therapy since 1992.In very good health, never been sick due to HIV related illnesses. After the initial treatments in 1992, I have settled on a very well tolerated combination of VIRUMUNE and TRUVADA for the last six years. Undetectable viral count, CD4 at 692 from initial 1992 level of 310.CD4+/CD8+ rapport 2.4. Weight 120, 5'6", very physically active, dancer,acrobat, movement, thin but very muscular. Suffer from Neuro damage probably due to Zerit in early treatment.Numbness remains in toes and hypersensitivity soles of feet, etc. continues, but livable.Colesterol 190.Examine of urine: glucosio,chetoni,Protein,Bilirubine,Blood,absent,and Urobilinogene-neg. HOWEVER,for years I have tended to have high Creatinine counts. At then beginning 1.30. over 9 years, they have gone slowly up,to now an average of 1.42, peak 1.44.My doctor is concerned of the affects of Truvada and the Kidneys, indicating recent implications of tenofovir in kidney complications. I am American but live in Italy.Good Health care, but sometimes feel out of the loop. Because of the creatinine levels,my doctor says its imperative to change and wants me to go to VIRAMUNE and ISENTRESS.(2 drug treatment regime) Because of a hectiv and inconsistant lifestyle, the twice a day requirements of Isentress is a bit of a "mess" for me.I risk the afternoon dose to be forgotten or postponed,interrupted etc.no matter how I'd try to adjust around it. I want a second opinion on the effectiveness, of the combination? I looked for articles on that combination, excuse me if I did not find anything.What is risk of resistence to drug if I am inconsistent with the dosages? Once a day treatment for me was so ideal!If you have a refer to ealier articles,that will do as well! Thanks PDR.
| Response from Dr. Young
Hello PDR and thanks for posting from beautiful Italy.
Kidney function is an important aspect of monitoring the health of people living with HIV. Further, kidney function tends to decline (normally) with age, so as positives live longer, we'd expect estimated kidney function or GFR (usually measured using the MDRD equation) to decline.
If we input your values into this formula, you'll see that your estimated GFR is lower than normal at ~54. As such, it's definitely worth exploring what the possible causes of this decline could be- such as diabetes, high blood pressure or (as you've suggested) medication toxicity.
Tenofovir is sometimes associated with kidney injury, and as such, considering a switch to an alternate medication. A most conservative switch would be to swap one NRTI for another. In this way, we typically first consider switching tenofovir to abacavir (Ziagen) or Truvada to Kivexa/Epzicom, and continuing the third medication (Nevirapine). This switch requires doing a genetic test to make sure that you're not at risk of developing the abacavir allergic reaction.
The 2 drug regimen that your doctor has proposed is interesting but quite untested. Raltegravir (Isentress) is very well tolerated, but is dosed twice daily. The medication is somewhat vulnerable if you have prior drug resistance or if (as you've mentioned) a twice daily dosing might jeopardize your adherence. The effectiveness of once-daily raltegravir is somewhat less than twice daily (so therefore not recommended), but not so low that a missed dose couldn't be "fixed" by taking both doses together. Lastly, this evidence- and guideline-based treater would proceed cautiously with the 2 drug regimen, particularly one that does not include a boosted protease inhibitor.
I hope that provides some additional insight for you. Be well, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- White Tongue Could I Have Acute HIV Infection
- Itchy Scrotum After Licking Penis Sign Of HIV AIDS
- Rash After Sex With Sex Worker Worried I Have HIV
- Sore Testicles After Lap Dance Worried I Have HIV
- Sore Throat After Kissing Stripper Worried I Have HIV
- Swollen Lymph Nodes After Unprotected Sex Without Ejaculation Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.